Colorado, 2019Avalanche in Colorado, March 12, 2019
March 12, 2019 · NWS GJT · 1 event in 1 county or zone
After additional heavy snow fell on an already unstable snowpack, a natural avalanche occurred southwest of Lake City and destroyed a home.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
After additional heavy snow fell on an already unstable snowpack, a natural avalanche occurred southwest of Lake City and destroyed a home.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 12, 2:31 AM MST, 2 hours 29 minutes earlier.
Area forecast discussion, Mar 12, 2:31 AM MST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
331 AM MDT Tue Mar 12 2019
.SHORT TERM...(Today through Wednesday)
Issued at 329 AM MDT Tue Mar 12 2019
A strong closed low off the Baja CA coast will move northeast
over southern AZ this morning, then continue moving across central
AZ to central NM this afternoon and evening. Ahead of this low a
strong southerly flow will draw moisture north and over much of
the area today. Expect widespread lower valley rain and mountain
and high plateau snowfall. Heavy wet snow is expected across all
the mountains. Due to relatively warm conditions the highest snow
accumulations are expected above 9000 feet.
At the same time a strong and cold storm will move out of the
Pacific Northwest to the Great Basin by Wednesday morning. All the
models now show it merging with the southern low and forming a
single impressive storm over the midwest by sunset Wednesday.
Western CO and eastern UT will be under the cold northerly flow
aloft on the west side of this powerful storm.
.LONG TERM...(Wednesday night through Monday)
Issued at 329 AM MDT Tue Mar 12 2019
Classic mid level cyclone will be pounding the Plains with a fully
stacked system and surface low moving toward the occluded stage
by Wednesday evening. This system is so tightly wound by this time
that it appears the trowal will be East of the divide and really
feeding a good frontal band across the High Plains to the Dakotas
where blizzard conditions are looking nasty. What we will have on
our side of the hills is strong cold advection in the lower and
mid levels with PV advection aloft. The deep northerly flow will
be favorable for orographics on north facing slopes and initially
when residual moisture is present...a potential Uncompahgre Gorge
event late Wednesday into early Thursday. Showers are likely to
continue through the day Thursday as instability will be easily
released. Both the GFS and NAM hint at weak mid level low also
developing over the SE San Juan Range as the last part of the jet
moves through Thursday evening. This last push leads to upslope
once again into this region and could easily keep snow going over
CPW through sunrise on Friday. We look to finally get a more
prolonged break in the precipitation so folks can dig
out...literally. Below normal temperatures will hang around in the
wake of this system through Saturday. We then get ridging
followed by WAA and this should bring us back up to near normal
for mid March.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 329 AM MDT Tue Mar 12 2019
Low clouds and precipitation will spread from south to north
today. CIGS will gradually lower from near ILS breakpoints to MVFR
and IFR, with intermittent LIFR in heavier snow showers at KEGE,
KASE, KGUC and KTEX. Mountains and high mountain passes will
remain obscured.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from 6 PM this evening to 6 AM MDT
Thursday for COZ004-012.
Winter Storm Warning from 6 PM this evening to 6 AM MDT Thursday
for COZ003-009-010-013-017.
Winter Storm Warning until 6 AM MDT Thursday for COZ018.
Winter Storm Warning until midnight MDT Wednesday night for
COZ019.
UT...Winter Weather Advisory from 6 PM this evening to 6 AM MDT
Thursday for UTZ023-025.
Winter Storm Warning from 6 PM this evening to 6 AM MDT Thursday
for UTZ028.
&&
SHORT TERM...CC
LONG TERM...15
AVIATION...CCHazardous weather outlook, Mar 12, 2:05 AM MST, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
305 AM MDT Tue Mar 12 2019
COZ001>014-017>023-UTZ022>025-027>029-130915-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
305 AM MDT Tue Mar 12 2019
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Moderate to heavy snowfall will continue over the mountains of
eastern Utah and western Colorado. Traveling through all the high
mountain passes will be challenging, if not impossible. Scattered
to numerous rain showers in the lower valleys and snow showers in
the high plateaus are expected as well.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Wednesday and Thursday...Colder with a good chance for rain and
snow across all of eastern Utah and western Colorado.
Friday through Monday...Slight chance of snow showers across the
mountains, otherwise dry.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Avalanche, Northwestern San Juan Mountains
- When
- March 12, 5:00 AM MST to 5:30 AM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- State Official
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
A natural avalanche released and hit a residence with 3 people inside along County Road 30, southwest of Lake City. The occupants were rescued and taken to a medical facility. The house was destroyed in the avalanche.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Iowa, March 12 to 31, 20191 death · 2 injured · $50 million · 12 events
- Tornado and Hail in Texas, March 12, 2019$532,000 · EF1 · 28 events
- Tornadoes and Damaging Winds in Texas, March 12, 20191 injured · $600,000 · EF1 · 9 events
- Tornado and Hail in New Mexico, March 12, 2019$24,000 · EF2 · 7 events
- Tornadoes and Hail in Texas, March 12 to 13, 2019$100,000 · EF1 · 15 events
- High Wind and Strong Wind in California, March 12 to 13, 2019$120,000 · 71 kt wind · 14 events
- High Wind in Texas, March 12 to 14, 201990 kt wind · 21 events
- High Wind in Kansas, March 12 to 13, 201965 kt wind · 18 events
- Flash Flooding and Flooding in Missouri, March 12 to 13, 201913 events
- Flooding in Iowa, March 12 to 26, 20198 events
- High Wind in New Mexico, March 12 to 13, 201966 kt wind · 8 events
- Flooding in Minnesota, March 12 to 17, 2019$2,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 801609.